Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 110, NWS Charleston, WV

July 27, 2020Gallia County, Lawrence County, Ohio; Cabell County, Mason County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 27, 2020, 7:56 PM EDT for Gallia County, Lawrence County, Ohio; Cabell County, Mason County, West Virginia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2020, 7:56 PM EDT (23:56 UTC)
Expired
Jul 27, 2020, 8:45 PM EDT
In force
49 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gallia County, OH, Lawrence County, OH, Cabell County, WV, Mason County, WV

The radar

The Charleston,WV radar (KRLX), 76 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 8:34 PM EDTTSTM WND DMGIronton, OH3 TO 4 TREES DOWN ALONG STATE ROUTE 93.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WUUS51 KRLX 272356
SVRRLX
OHC053-087-WVC011-053-280045-
/O.NEW.KRLX.SV.W.0110.200727T2356Z-200728T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
756 PM EDT Mon Jul 27 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southern Gallia County in southeastern Ohio...
  Central Lawrence County in southeastern Ohio...
  Southwestern Mason County in western West Virginia...
  North central Cabell County in central West Virginia...

* Until 845 PM EDT.

* At 756 PM EDT, a severe thunderstorm was located near Lake
  Vesuvius, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ironton, Lake Vesuvius, Vernon, Waterloo, Aid, Crown City,
  Gallopolis Ferry, Green Bottom, Scottown, Pedro and Ashton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3871 8270 3880 8216 3854 8212 3852 8268
TIME...MOT...LOC 2356Z 262DEG 30KT 3863 8257 

HAIL...<.75IN
WIND...60MPH
 
$$

22
1 follow-up statement
706 
WWUS51 KRLX 280014
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
814 PM EDT Mon Jul 27 2020

OHC053-087-WVC011-053-280045-
/O.CON.KRLX.SV.W.0110.000000T0000Z-200728T0045Z/
Gallia OH-Lawrence OH-Mason WV-Cabell WV-
814 PM EDT Mon Jul 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN GALLIA...EAST CENTRAL LAWRENCE...SOUTHWESTERN MASON AND
NORTH CENTRAL CABELL COUNTIES...

At 814 PM EDT, a severe thunderstorm was located 13 miles east of
Lake Vesuvius, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Waterloo, Aid, Crown City, Gallopolis Ferry, Green Bottom, Scottown
and Ashton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3872 8258 3880 8216 3854 8212 3853 8254
TIME...MOT...LOC 0014Z 262DEG 30KT 3865 8238 

HAIL...<.75IN
WIND...60MPH
 
$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:35 PM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 27, 2:35 PM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
235 PM EDT Mon Jul 27 2020

.SYNOPSIS...
A cold front Tuesday. Diurnal storms Thursday and Friday with
an upper level trough for the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 1230 PM Monday...

With dewpoints in the lower 70s in advance of an approaching
cold front, expect scattered showers and thunderstorms this
afternoon and evening. The cold front will push into the region
late tonight and slowly move southeastward through the area on
Tuesday. This will allow for additional showers and
thunderstorms. With the precipitation and cooling 850 mb
temperatures on Tuesday, expect a decrease in afternoon highs
Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 230 PM Monday...

The cold front will push out to the southeast on Tuesday night with
chances of showers and thunderstorms diminishing throughout the
night. Wednesday will be mostly dry as surface high pressure moves
in briefly behind the front. Small chances of precipitation will be
possible for the afternoon and evening hours, with the highest
chances mostly in the mountains and along the southern part of the
region. An upper level trough will also continue to stay over the
area through the period, aiding the potential for showers and
thunderstorms to occur. High temperatures on Wednesday will be
around/slightly above normal in the mid to upper 80s and
potentially reaching 90 in some locations for the lowlands, and
low 70s to low 80s for the highest elevations.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 230 PM Monday...

An upper level disturbance will affect the area on Thursday, leading
to more widespread and greater chances of showers and
thunderstorms than Wednesday. The highest precipitation chances
will be along the south, where models are showing a bit more
moisture, and the precipitation chances will likely linger
through Friday night. Models show a surface low pressure system
potentially approaching from the west sometime Friday into
Saturday, once again leading to storm chances. Upper level
troughing continues to hold in general over the area through
much of the long term period. A better developed surface low
approaches from the southwest for the end of the weekend and
into the start of the next work week. Overall, the models agree
with the general progression and timing of this low. They show
the low moving through or just the north of the area, beginning
to affect the area on Sunday and passing through on
Monday/Monday night. Temperatures should be around normal for
the remainder of the week and the weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 1240 PM Monday...

Showers and thunderstorms will develop this afternoon and
evening in advance of an approaching cold front. Generally VFR
conditions can be expected outside of the convection.

A cold front will then slowly push through the area late tonight
and Tuesday. This will allow for restrictions in showers and
thunderstorms to continue. Some MVFR ceilings are also a
possibility late tonight and Tuesday morning. Patchy dense fog
can not be ruled out tonight in areas that receive rainfall late
this afternoon and evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High, except with timing of
showers/thunderstorms.

ALTERNATE SCENARIOS: Timing and intensity of showers and
thunderstorms could vary. Fog may form tonight in areas that
receive rainfall late this afternoon and evening.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR conditions possible in fog Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/CG
NEAR TERM...RPY
SHORT TERM...CG
LONG TERM...CG
AVIATION...RPY
Hazardous weather outlook, Jul 27, 3:02 AM EDT, 16 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
302 AM EDT Mon Jul 27 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-280715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
302 AM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low. The area is
under a marginal threat for excessive rainfall on Tuesday associated
with a cold front. Any heavy downpours under potential thunderstorms
may lead to localized minor flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 27, 4:57 PM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
457 PM EDT Mon Jul 27 2020

OHZ083-084-272145-
Jackson-Vinton-
457 PM EDT Mon Jul 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON AND WEST
CENTRAL VINTON COUNTIES...

At 457 PM EDT, a strong thunderstorm was located near Waverly, moving
east at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Jackson, Wellston, Coalton, Byer and Allensville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3917 8279 3917 8277 3924 8276 3929 8261
      3900 8253 3898 8280
TIME...MOT...LOC 2057Z 255DEG 17KT 3909 8288

22
Special weather statement, Jul 27, 6:24 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
624 PM EDT Mon Jul 27 2020

OHZ066-272300-
Perry-
624 PM EDT Mon Jul 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

At 624 PM EDT, a strong thunderstorm was located over Fairfield
Beach, or 7 miles south of Heath, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Somerset, Thornport, Thornville and Glenford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
      3981 8207 3974 8236 3974 8240 3983 8240
      3984 8247 3993 8246
TIME...MOT...LOC 2224Z 249DEG 21KT 3992 8248

22
Special weather statement, Jul 27, 7:21 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
721 PM EDT Mon Jul 27 2020

OHZ085-WVZ007-008-272345-
Meigs-Jackson-Mason-
721 PM EDT Mon Jul 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEIGS...CENTRAL
MASON AND CENTRAL JACKSON COUNTIES...

At 720 PM EDT, a strong thunderstorm was located 7 miles southeast of
Point Pleasant, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Point Pleasant, Gallipolis, Ripley, Ravenswood, Henderson, Leon,
Mount Alto, Statts Mills, Given, Southside, Cottageville, Evans,
Fairplain and Letart.

This includes Interstate 77 in West Virginia between mile markers 129
and 147.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3884 8215 3887 8214 3897 8172 3872 8159
      3868 8216 3882 8217
TIME...MOT...LOC 2320Z 255DEG 32KT 3879 8203

22

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:57 PM EDTSpecial Weather StatementRLXJackson48 min
Jul 27, 6:24 PM EDTSpecial Weather StatementRLXPerry36 min
Jul 27, 6:39 PM EDTSevere Thunderstorm WarningRLXPerry36 min
Jul 27, 7:30 PM EDTSevere Thunderstorm WarningRLXWashington45 min
Jul 27, 7:21 PM EDTSpecial Weather StatementRLXJackson, Mason24 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.